Ramanujan Hypergraphs and Ramanujan Geometries

  • Patrick Solé
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 109)


Ramanujan hypergraphs or bigraphs (bipartite biregular graphs) are to the biregular tree what Ramanujan graphs are to the homogeneous tree. A survey of the known constructions is given. Of special interest is the case when the bidegree (k, l) is non-symmetric, i.e. kl. The case of r—partite graphs is sketched out and a connection with buildings and chamber systems is looked at. The concept of universal cover of a family of finite graphs by an infinite locally finite graph is emphasized.


Bipartite Graph Universal Cover Simplicial Complex Regular Graph Dynkin Diagram 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    C. Berge, Hypergraphes, Gauthier-Villars (1987).Google Scholar
  2. [2]
    N. Biggs, Algebraic Graph Theory, Cambridge University Press (1974).Google Scholar
  3. [3]
    P. Cartier, Fonctions harmoniques sur un arbre, Symposia Mathematica, 9, (1972), 203–270.MathSciNetGoogle Scholar
  4. [4]
    I.G. Macdonald, Orthogonal Polynomials associated with root systems, in Orthogonal Polynomials, P. Nevai ed, Kluwer (1990), 311–318.Google Scholar
  5. [5]
    A.E. Brouwer, A.M. Cohen, A. Neumaier, Distance-Regular Graphs, Springer, (1989).Google Scholar
  6. [6]
    F.R.K. Chung, The Laplacian of hypergraphs, DIMACS series in Discrete Math, vol 10, (1993), 21–35.Google Scholar
  7. [7]
    D. M. Cvetkovič, M. Doob and H. Sachs, Spectra of Graphs, Academic Press, London, 1979.Google Scholar
  8. [8]
    J. Friedman, The spectra of infinite hypertrees, SIAM J. of Comput. vol. bf 20, 5,(1991), 951–961.CrossRefGoogle Scholar
  9. [9]
    J. Friedman, Some geometric aspects of graphs and their eigenfunctions, Duke Math J. (1993), 487–525.Google Scholar
  10. [10]
    J. Friedman, A. Widgerson, On the second eigenvalue of hypergraphs, Combinatorica 15, 1, (1995), 43–65.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    K. Feng, W-C. W. Li, Spectra of Hypergraphs and Applications, J. of Number Theory, vol. 60, 1, 1996, 1–22.MathSciNetCrossRefGoogle Scholar
  12. [12]
    K. Hashimoto, Zeta functions of finite graphs and representations of p-adic groups, in Automorphic Forms and Geometry of Arithmetic Varieties, K. Hashimoto and Y. Namikawa ed., Advanced Studies in Pure Math. 15, 1989, Academic Press, N. Y.(1989), 211–280.Google Scholar
  13. [13]
    W. M. Kantor, A brief graph-theoretic introduction to buildings, Congressus Numerantium, vol. 43, (1984), 7–18.MathSciNetGoogle Scholar
  14. [14]
    W. M. Kantor, Generalized Polygons, SCABs, and GABs, Springer Lect. Not. in Math 1181, (1984), 79–158.MathSciNetCrossRefGoogle Scholar
  15. [15]
    W. Kuich, N. Sauer, On the existence of certain minimal regular n-systems with given girth, in Proof Techniques in Graph Theory, F. Harary ed., Academic Press, N. Y. (1963), 93–101.Google Scholar
  16. [16]
    R.A. Liebler, Tactical Configurations and their Generic Ring, Europ. J. Combinatorics 9, (1988), 581–592.MathSciNetMATHGoogle Scholar
  17. [17]
    W-C. W. Li, Character sums and abelian Ramanujan graphs, J. of Number Theory, vol. 41, (1992), 199–217.Google Scholar
  18. [18]
    W-C.W. Li, P. SOLé, Spectra of Regular Graphs and Hypergraphs and Applications, European J. of Combinatorics, 1996.Google Scholar
  19. [19]
    A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, Birkhauser, 1994.Google Scholar
  20. [20]
    A. Lubotzky, Cayley Graphs: Eigenvalues, Expanders and Random Walks, in Survey in Combinatorics 95, P. Rowlinson ed., London Math. Society Lect. Not. 218, Cambridge Univ. Press, 1995, 155–289.Google Scholar
  21. [21]
    A. Lubotzky, R. Phillips and P. Sarnak, Ramanujan graphs, Combinatorica 8, (1988), 261–277.MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    G. Margulis, Explicit group-theoretic constructions of combinatorial schemes and their application to the design of expanders and concentrators, Probl. of Inf. Transm, (1988), 39–46.Google Scholar
  23. [23]
    M. Morgenstern, Existence and explicit constructions of q + 1 -regular Ramanujan graphs for every prime power q, J. of Comb. Th., 62,(1), (1994), 44–62.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    N. Pippenger, The expected capacity of concentrators, SIAM J. of Discrete Math. vol. 4, (1991), 121–129.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    J. Tits, Spheres of radius 2 in triangle buildings. I, Finite Geometry, Buildings, and related topics, W. Kantor, eds, Clarendon, Oxford, (1990), 17–28.Google Scholar
  26. [26]
    A. Widgerson, D. Zuckerman, Expanders that beat the eigenvalue bound: explicit constructions and applications, these proceedings.Google Scholar

Copyright information

© Springer Science+Business Media New York 1999

Authors and Affiliations

  • Patrick Solé
    • 1
  1. 1.Ecole Supérieure en Sciences Informatiques, CNRS-I3SSophia AntipolisFrance

Personalised recommendations